It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-10-2008, 11:43 AM   #1
Newbie
(female)
 
Join Date: Jul 2008
Location: Tupelo, Ms USA
Posts: 2
Debra08 HB User
overdosing on insulin

overdosing on insulin- I am a type 1 diabetic, have been for 5 years. I am currently taking Lantus (injections) once per night. (insulin Pen) The over dosing on insulin is not about me. My (I call her mom she has treated me like I am her daughter for quite sometime.) Fantastic lady. Anyway, she is also on insulin injections and she has been suffering from depresion.
She is intentially overdosing on her insulin. I've talked to her about it, and she will admit that she is doing it. Not on a daily basis, but at least 3 to 4 times a week. When I say overdose, I'm talking about a full bottle at a time. I am so scared for her. She is wanting to die. She is tired of being here on earth, she has told me. I've tried getting her help, and she denies it. She hates the idea of being a diabetic, and having to be dependent on the meds, but also she is alone and feels like there's nothing else for her to do. She is 60 and I love her so. This has been going on for a while, and I just need to know what the effects would be for short term and long term.
Thank you
Debra

Last edited by Debra08; 07-10-2008 at 12:00 PM. Reason: Had to add more

 
Old 07-10-2008, 01:41 PM   #2
Senior Veteran
(female)
 
Join Date: Mar 2008
Location: CA, USA
Posts: 576
Wallis86 HB User
Re: overdosing on insulin

While it is actually much harder than people think to commit suicide via insulin overdose, a full bottle is an awful lot to be playing around with. When you "overdose" on insulin, you have a glycogen reserve in your liver which kicks in as a life saving mechanism, producing a last ditch reserve of glucose. This is why when you take too much insulin and pass out or seize, you tend to wake up on your own with a blood sugar still at like 30-40, but conscious nonetheless, and alive. Your mother needs help undoubtedly. She is playing a very dangerous game here, especially since this last reserve of glycogen doesn't replenish itself for up to 2 days, so going extremely low during this time could be deadly. I'm sorry I don't have more useful advice, but please let us know how things are going, and I hope for the best for both of you.

 
Sponsors Lightbulb
   
Old 07-10-2008, 02:04 PM   #3
Newbie
(female)
 
Join Date: Jul 2008
Location: Tupelo, Ms USA
Posts: 2
Debra08 HB User
Re: overdosing on insulin

Thank you very much for the information. Is helpful.

 
Old 07-11-2008, 12:34 PM   #4
Senior Member
(female)
 
Join Date: May 2005
Location: Florida
Posts: 281
lilbit1973 HB User
Re: overdosing on insulin

Have you thought about talking to her doctor? Or some other professional? She sounds like she may need to be evaulated and possibly put on depression medication. Please try to get that for her through some sort of medical professional. You should ask her doctor for his advice on what to do. Good luck.

 
Old 07-25-2008, 09:18 PM   #5
Newbie
(male)
 
Join Date: Jul 2008
Location: Torrance, CA, USA
Posts: 4
pellius HB User
Re: overdosing on insulin

Quote:
Originally Posted by Wallis86 View Post
While it is actually much harder than people think to commit suicide via insulin overdose, a full bottle is an awful lot to be playing around with. When you "overdose" on insulin, you have a glycogen reserve in your liver which kicks in as a life saving mechanism, producing a last ditch reserve of glucose. This is why when you take too much insulin and pass out or seize, you tend to wake up on your own with a blood sugar still at like 30-40, but conscious nonetheless, and alive. Your mother needs help undoubtedly. She is playing a very dangerous game here, especially since this last reserve of glycogen doesn't replenish itself for up to 2 days, so going extremely low during this time could be deadly. I'm sorry I don't have more useful advice, but please let us know how things are going, and I hope for the best for both of you.
If someone takes a high dosage (say, 400ius) of a fast acting insulin like Humalog how quickly must they receive treatment before it becomes fatal?

 
Old 07-25-2008, 11:54 PM   #6
Veteran
(male)
 
Join Date: Oct 2006
Location: Orwigsburg, PA, USA
Posts: 435
tfkeel HB User
Re: overdosing on insulin

Your question peaked my interest here at 2:30 AM on a sleepless night and I did some scouting around on the internet. I didn't find an answer. I'm not surprised, because it is not a common suicide method and there's probably not much data on it.

It seems that there are a couple of extreme cases in which as much as 1600 units were injected and the patient survived. One 51-year old male survived 1200 units when presenting comatose.

It probably depends greatly on the specifics of the injection - whether a single site, or distributed, where on the body, and how "healthy" the patient is otherwise....and whether the glycogen reserve described by Wallis86 is "intact" at the time.

 
Old 07-26-2008, 01:02 AM   #7
Newbie
(male)
 
Join Date: Jul 2008
Location: Torrance, CA, USA
Posts: 4
pellius HB User
Re: overdosing on insulin

Quote:
Originally Posted by tfkeel View Post
Your question peaked my interest here at 2:30 AM on a sleepless night and I did some scouting around on the internet. I didn't find an answer. I'm not surprised, because it is not a common suicide method and there's probably not much data on it.

It seems that there are a couple of extreme cases in which as much as 1600 units were injected and the patient survived. One 51-year old male survived 1200 units when presenting comatose.

It probably depends greatly on the specifics of the injection - whether a single site, or distributed, where on the body, and how "healthy" the patient is otherwise....and whether the glycogen reserve described by Wallis86 is "intact" at the time.
I think I remember reading that. But I believe the person was treated within 6 hours. If a person is untreated for, say, 24 hours, wouldn't brain death be assured?

 
Old 07-26-2008, 12:22 PM   #8
Veteran
(male)
 
Join Date: Oct 2006
Location: Orwigsburg, PA, USA
Posts: 435
tfkeel HB User
Re: overdosing on insulin

Quote:
If a person is untreated for, say, 24 hours, wouldn't brain death be assured?
I think he/she most certainly would be, yes.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Would This Be Considered Overdosing? crazysquirrel General Health 2 01-29-2009 10:50 PM
Overdosing on Oxymorphone Reuben17 Pain Management 3 01-17-2008 08:09 AM
Sleepy Or Overdosing on Methadone? AGemini Addiction & Recovery 6 05-17-2007 01:39 AM
Insulin and Weight Loss pipermac Weight Loss 27 02-02-2006 08:17 AM
hello, am I overdosing on vitamins?? also some questions Dreamer99 Vitamins & Supplements 6 11-01-2004 07:00 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (62), JJ (34), Azurah (17), 92261 (12), rosier (7), Machaon (5), sunshine12 (5), Laura789 (5), ladybud (5)

Site Wide Totals

teteri66 (1182), MSJayhawk (1015), Apollo123 (913), Titchou (862), janewhite1 (823), Gabriel (763), ladybud (760), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 04:38 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!